Funnel Cloud, Vernon
- When
- July 21, 5:02 PM CST
- Where
- Vernon County, 1.65 mi WNW of Stoddard
- Reported by
- Law Enforcement
- Coordinates
- 43.680, -91.250
A funnel cloud was sighted over the Mississippi River west of Stoddard.
Scattered thunderstorms moved across western Wisconsin during the late afternoon and evening of July 21st. These storms produced some funnel clouds near Stoddard (Vernon County) and west of Gilman (Taylor County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across western Wisconsin during the late afternoon and evening of July 21st. These storms produced some funnel clouds near Stoddard (Vernon County) and west of Gilman (Taylor County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 5:00 PM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Tue Jul 21 2020 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue Jul 21 2020 Mid level trough passing through region has several disturbances and this will drive the forecast focus at least into the evening hours. Resolving expected scale and intensity of convection is tricky. Main short wave trough is near international border in far northern Minnesota with associated cold front extending south. This feature is actually lifting northeast, while a pseudo warm front sits across parts of southeast Minnesota and northeast Iowa marking better low level moisture field to the south. While there is another short wave trough approaching from the northwest, discontinuity between shear and instability fields certainly points to limiting severe weather threat. Better shear fields exist between DLH and EAU in northwest Wisconsin, closer to northern wave. But extensive cloud field and ongoing convection from this morning is somewhat limiting CAPE in that area. Meanwhile shear remains weaker to the south where mixed layer CAPE fields are approaching a modest 1000 J/kg. Earlier Day 1 SPC outlook had increased and expanded risk area, including 5% tornado risk in northern half of area. Since then trends continue to show potential limited to northwest Wisconsin, with marginal risk elsewhere. Again, lots of limiting factors that could squelch intensity and scope of possible severe thunderstorms heading into the evening. As front moves through area later this evening, rain threat should end from west to east as well. Had thought about some valley fog in favored areas but clouds may linger through parts of the night making this scenario less likely as well. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue Jul 21 2020 Northwest flow aloft will take hold for Wednesday, keeping cool air in place over the area. Some question as to when morning cloud cover breaks up, as residual low-level moisture lingers for much of the day in some models, especially over north-central Wisconsin. Lapse rates try to steepen diurnally and couldn't totally rule out a stray shower or two, especially over north-central Wisconsin where low clouds may persist longest, but there's not much upper level forcing in the guidance to support widespread shower activity. If sunshine does make an appearance, there could also be some diurnal cumulus that develops in northerly surface flow. All in all, it's looking like a cooler, less Summer-y day, with highs generally remaining in the 70s. If clouds clear out for the overnight, high pressure in the vicinity and light winds could make for a cool night as well, with lows in the 50s and even a few 40s possible in the favored cooler locations of central Wisconsin. Mid level ridging noses into the area for Thursday into Saturday, with warmer air filtering back in as well. Might have to watch out for heat issues by the weekend, as 925 mb temperatures rise from +15C Wed. to +25 to +27C by the weekend, translating to highs rising back into the upper 80s and lower 90s. Southerly flow at the surface will also bring back some moisture/humid conditions, supporting occasional small shower/storm chances Friday into the weekend depending on whether any bits of shortwave energy can top the ridge. Guidance suggests the ridge flattens early next week, portending a return to higher chances for showers/storms. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Jul 21 2020 Cigs: generally low VFR early this evening, but could dip into MVFR with any storm. Expect scattering/clearing of the clouds for late evening, holding that way through the overnight. MVFR then looking more likely as cloud mass hanging west of departing low pressure systems sinks southward. Low cigs look like they could stick around through the day. KRST should improve Wed evening, but KLSE could stick under the western edge of the MVFR through the night. WX/vsby: scattered shra/ts through about 02-03z, likely shifting east of KRST around 00z. Some of the storms could be strong. Expect vsby reductions with any storm. Winds: cold front sweeps through this evening - should be east of KRST before 00z and close to that time for KLSE. Winds should hold north/northwest overnight through Wed. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...TJS LONG TERM...Lee AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 942 AM CDT Tue Jul 21 2020 MNZ079-WIZ017-029-032>034-221200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 942 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for parts of southeast Minnesota...western and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered showers and storms are expected today into this evening. An isolated severe storm is possible that could produce damaging wind, hail, and lightning. If a storm would become strong enough, an isolated tornado is not out of the question either, with the main risk along and north of Interstate 94. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms mainly Friday through the weekend. At this time the risk for severe weather appears low. Later updates will be able to make a determination if severe weather is possible. .SPOTTER INFORMATION STATEMENT... While widespread activation is not anticpated, a few spotter groups may be needed if stronger storms develop later today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 942 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered showers and storms are expected today into this evening. An isolated severe storm is possible that could produce damaging wind, hail, and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms mainly Friday through the weekend. At this time the risk for severe weather appears low. Later updates will be able to make a determination if severe weather is possible. .SPOTTER INFORMATION STATEMENT... Due to the conditional storm threat and isolated coverage, storm spotter activation may not be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
The La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted over the Mississippi River west of Stoddard.
A funnel cloud was seen near Stoddard.
A funnel cloud was sighted west of Gilman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909103, 909102, 909104.